A permutation group determined by an ordered set

Anders Claesson, Chris D. Godsil, David G. Wagner

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


Let P be a finite ordered set, and let J(P) be the distributive lattice of order ideals of P. The covering relations of J(P) are naturally associated with elements of P; in this way, each element of P defines an involution on the set J(P). Let Γ(P) be the permutation group generated by these involutions. We show that if P is connected then Γ(P) is either the alternating or the symmetric group. We also address the computational complexity of determining which case occurs.
Original languageEnglish
Pages (from-to)273–279
Number of pages7
JournalDiscrete Mathematics
Issue number1-3
Early online date21 May 2003
Publication statusPublished - 28 Jul 2003


  • ordered set
  • distributive lattice
  • permutation group


Dive into the research topics of 'A permutation group determined by an ordered set'. Together they form a unique fingerprint.

Cite this